Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 24, NWS Amarillo, TX

July 31, 2015Ochiltree County, Texas

NWS Amarillo, TX issued this flash flood warning at Jul 31, 2015, 11:53 AM CDT for Ochiltree County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2015, 11:53 AM CDT (16:53 UTC)
Expired
Jul 31, 2015, 3:00 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

County Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 137 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 1:24 PM CDTFLASH FLOODPerryton, TXLOCAL LAW ENFORCEMENT REPORTED FLASH FLOOD IN PROGRESS ACROSS PERRYTON. ESTIMATED 1 TO 2 INCHES FELL IN A SHORT PERIOD OF TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 91 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 4.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2015-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2015-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WGUS54 KAMA 311653
FFWAMA
TXC357-312000-
/O.NEW.KAMA.FF.W.0024.150731T1653Z-150731T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1153 AM CDT FRI JUL 31 2015

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OCHILTREE COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 300 PM CDT

* AT 1149 AM CDT...EMERGENCY MANAGEMENT REPORTED THUNDERSTORMS 
CAUSING FLASH FLOODING IN PERRYTON WITH MULTIPLE ROADWAYS FLOODED IN 
THE AREA.  BETWEEN 1 TO 2 INCHES OF RAINFALL HAS OCCURRED IN THE 
PERRYTON AREA WITH AN ADDITIONAL 1 TO 2 INCHES POSSIBLE IN 
ASSOCIATION WITH A LINE OF THUNDERSTORMS FROM FARNSWORTH TO PERRYTON 
TO WOLF CREEK PARK.  PLEASE ENSURE THAT YOU TAKE PRECAUTIONS TO 
AVOID DRIVING THROUGH FLOODED ROADWAYS AS ONLY 6 INCHES OF WATER ON 
THE ROAD CAN CAUSE YOUR VEHICLE TO FLOAT AWAY.  

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PERRYTON...           WOLF CREEK PARK...    WAKA...
  FARNSWORTH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3606 10108 3650 10108 3650 10106 3650 10054
      3606 10055

$$

BIEDA
2 follow-up statements
178 
WGUS74 KAMA 311824
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
124 PM CDT FRI JUL 31 2015

TXC357-312000-
/O.CON.KAMA.FF.W.0024.000000T0000Z-150731T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OCHILTREE TX-
124 PM CDT FRI JUL 31 2015

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR OCHILTREE COUNTY UNTIL
300 PM CDT...

* AT 124 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING IN PROGRESS ACROSS THE PERRYTON AREA.  AN ESTIMATED 1 TO 2 
INCHES OF RAINFALL HAD FALLEN OVER THE LAST 3 HOURS WITH RAINFALL 
ENDING IN THE LAST 15 MINUTES.  WHILE PRECIPITATION MAY HAVE STOPPED 
IN SOME AREAS...IT WILL TAKE SOME TIME FOR ANY HIGH WATER TO   
RUNOFF.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PERRYTON...           WOLF CREEK PARK...    WAKA...
  FARNSWORTH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3606 10108 3650 10108 3650 10106 3650 10054
      3606 10055

$$

BIEDA
587 
WGUS74 KAMA 311951
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
251 PM CDT FRI JUL 31 2015

TXC357-312006-
/O.EXP.KAMA.FF.W.0024.000000T0000Z-150731T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OCHILTREE TX-
251 PM CDT FRI JUL 31 2015

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR OCHILTREE COUNTY
WILL BE ALLOWED TO EXPIRE AT 300 PM CDT...

LAW ENFORCEMENT HAS REPORTED THAT HEAVY RAIN HAS ENDED AND FLASH 
FLOODING IS NO LONGER A CONCERN.  THEREFORE...THE FLASH FLOOD 
WARNING WILL BE ALLOWED TO EXPIRE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PERRYTON...           WOLF CREEK PARK...    WAKA...
  FARNSWORTH...

LAT...LON 3606 10108 3650 10108 3650 10106 3650 10054
      3606 10055

$$

BIEDA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 11:43 AM CDT, 10 minutes earlier.

Area forecast discussion, Jul 31, 11:43 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1143 AM CDT FRI JUL 31 2015

.UPDATE...
IMMEDIATE THREAT FOR FLOODING RAINS HAS SHIFTED FROM AMARILLO
AREA...WITH NORTH CENTRAL AND NORTHEAST PARTS OF FORECAST AREA NOW
BELOW STRONGER THUNDERSTORMS.  HAVE MADE ADJUSTMENTS TO MAXIMUM
TEMPERATURE TODAY ACROSS PARTS OF PANHANDLES.  WESTERN AND NORTH
CENTRAL SECTIONS HAVE BEEN LOWERED BY AROUND 10 DEGREES
FAHRENHEIT...WITH SMALLER ADJUSTMENTS ELSEWHERE.  UPDATED TEXT
PRODUCTS WILL BE ISSUED SHORTLY.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 624 AM CDT FRI JUL 31 2015/

AVIATION...
THE COMBINATION OF CONVECTION AND PATCHY FOG WILL LEAD TO A LOW
CONFIDENCE 12Z TAF ISSUANCE. A LINE OF CONVECTION WHICH IS CURRENTLY
AFFECTING THE KDHT TERMINAL SHOULD CONTINUE A SLOW EASTWARD
PROGRESSION TO IMPACT KGUY AND POSSIBLY KAMA BEFORE 15Z. AS STRONGER
EMBEDDED STORMS MOVE OVER THE TERMINAL...WE COULD SEE PREVAILING
CONDITIONS BRIEFLY DROP TO IFR/LIFR. OUTSIDE OF THESE STRONGER STORMS
CONDITIONS HOVER RIGHT AROUND MVFR TO IFR DUE TO FLUCTUATING
VISIBILITIES. WHILE ON THE TOPIC OF VISIBILITIES...PATCHY FOG HAS
DEVELOPED OUT AHEAD OF THE WESTERN CLUSTER OF STORMS. THIS HAS
ALLOWED VISIBILITIES AT KAMA DROP TO A HALF MILE OVER THE PAST HOUR.
THIS WILL LIKELY BE A BRIEF OCCURRENCE AS VISIBILITIES SHOULD IMPROVE
AS THE OUTFLOW FROM THE WESTERN CLUSTER MOVES ACROSS THE TERMINAL.

THE COMBINATION OF FOG AND CONVECTION SHOULD DIMINISH AT THE
TERMINALS AROUND THE MIDDLE OF THE DAY TO ALLOW CONDITIONS TO IMPROVE
BACK TO VFR. THIS IMPROVEMENT WILL BE SHORT LIVED AS ADDITIONAL
CONVECTION IS EXPECTED THIS AFTERNOON/OVERNIGHT. PREVAILING
CONDITIONS WILL DEPEND GREATLY ON THE LOCATION OF THE EMBEDDED STORMS
SO EXPECT ADJUSTMENTS BY LATER ISSUANCE.

PREV DISCUSSION... /ISSUED 452 AM CDT FRI JUL 31 2015/

DISCUSSION...
SCATTERED THUNDERSTORMS ACROSS THE OKLAHOMA AND WESTERN TEXAS
PANHANDLES THIS MORNING ARE SLOW MOVING...AND EFFICIENT RAINFALL
PRODUCERS. SETUP REMAINS SOMEWHAT SIMILAR TO LAST FEW DAYS IN THAT
SEVERAL INGREDIENTS FOR HEAVY RAINFALL LINE UP ACROSS THE PANHANDLES.
MOISTURE PLUME SHIFTING SLIGHTLY WESTWARD THIS MORNING ACROSS NEW
MEXICO...THOUGH UPPER LEVEL FLOW SHIFTING TO BECOME MORE
NORTHWESTERLY RESULTING IN A SETUP FOR CONVECTION TO DRIFT INTO THE
PANHANDLES FROM THE MOUNTAINS. AT THE SURFACE...MOIST UPSLOPE FLOW
WILL CONTINUE TO KEEP A FAIRLY DECENT MOISTURE SOURCE ACROSS ALL OF
THE PANHANDLES. PWAT VALUES RANGE FROM 1.5 TO NEAR 2 INCHES THROUGH
EARLY SUNDAY AS SURFACE FLOW REMAINS SOUTH TO SOUTHEASTERLY. OUTSIDE
OF CONVECTION ARRIVING VIA NORTHWEST FLOW...A FEW INGREDIENTS CAUSE
SOME UNCERTAINTY IN THE COVERAGE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. LIFTING MECHANISM MAY BE LACKING ACROSS THE AREA AS A
WEAK...LINGERING SURFACE BOUNDARY HAS DRIFTED FURTHER SOUTH. DEBRIS CLOUD
COVER FROM THIS MORNING'S CONVECTION MAY ALSO CONTRIBUTE TO AVAILABLE
INSTABILITY. OVERALL EFFECTIVE SHEAR IS LOW...SO WHILE SEVERE STORMS
ARE NOT EXPECTED A FEW COULD PRODUCE A WIND THREAT. HEAVY RAINFALL
AND THE POTENTIAL FOR FLOODING/FLASH FLOODING IS THE PRIMARY THREAT.
EVEN THOUGH UNCERTAINTY IS LOW IN WHERE EXACTLY STORMS WILL
DEVELOP...ANY THAT DO WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND
WILL HAVE SLOW STORM MOTION. HAVE OPTED TO EXTEND THE FLASH FLOOD
WATCH THROUGH SATURDAY MORNING ACROSS THE WESTERN PANHANDLES.

OVERALL SETUP CHANGES LITTLE OVER THE NEXT FEW DAYS WITH UPPER LEVEL
FLOW NORTHWESTERLY AND SURFACE MOISTURE REMAINING IN PLACE. TIMING OF
SHORTWAVE IMPULSES DRIFTING INTO THE AREA...ALONG WITH OROGRAPHICALLY
INDUCED CONVECTION WILL KEEP CHANCES FOR PRECIPITATION ACROSS THE
PANHANDLES. UPPER LEVEL HEIGHTS BEGIN RISING ON SUNDAY NIGHT AND INTO
MONDAY AND HAVE ADJUSTED BLEND POPS AFTER MONDAY TO CONCENTRATE ON
AREAS OF BEST CHANCES...THOUGH THIS WILL LIKELY CHANGE AS FORECAST
CONFIDENCE INCREASES IN EXTENT OF THE UPPER LEVEL RIDGE BUILDING IN
AND DRYING THE AREA OUT FOR A FEW DAYS MIDWEEK.

ELSENHEIMER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
     ZONES: DALLAM...DEAF SMITH...HARTLEY...MOORE...OLDHAM...
     POTTER...RANDALL...SHERMAN.

OK...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
     ZONES: CIMARRON.

&&

99/03
Hazardous weather outlook, Jul 31, 4:08 AM CDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
408 AM CDT FRI JUL 31 2015

OKZ001>003-TXZ001>020-312115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
408 AM CDT FRI JUL 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES. THESE STORMS WILL BE SLOW MOVING...AND CAPABLE OF
PRODUCING HEAVY RAINFALL...WHICH MAY RESULT IN FLOODING OR FLASH
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE WESTERN
PANHANDLES. SOME STORMS STRONGER STORMS COULD PRODUCE GUSTY WINDS TO
AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE OKLAHOMA AND TEXAS PANHANDLES
THROUGH WEDNESDAY. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...WHICH MAY LEAD TO FLOODING OR FLASH FLOODING. SOME STRONGER STORMS
COULD PRODUCE GUSTY WINDS TO AROUND 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ELSENHEIMER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:23 PM CDTSpecial Weather StatementAMADallam52 min
Jul 30, 9:22 PM CDTAreal Flood AdvisoryAMADallam3 hr
Jul 31, 2:39 AM CDTSpecial Weather StatementAMASherman51 min
Jul 31, 3:46 AM CDTSpecial Weather StatementAMASherman44 min
Jul 31, 4:10 AM CDTAreal Flood AdvisoryAMADallam110 min
Jul 31, 5:51 AM CDTAreal Flood AdvisoryAMADeaf Smith, Oldham3 hr
Jul 31, 5:58 AM CDTAreal Flood AdvisoryAMADallam, Sherman3 hr
Jul 31, 6:53 AM CDTAreal Flood AdvisoryAMADeaf Smith, Oldham3 hr
Jul 31, 8:00 AM CDTAreal Flood AdvisoryAMASherman3 hr
Jul 31, 8:42 AM CDTFlash Flood WarningAMAPotter, Randall3 hr
Jul 31, 8:49 AM CDTAreal Flood AdvisoryAMAMoore, Sherman3 hr
Jul 31, 9:33 AM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Hansford, Hutchinson3 hr
Jul 31, 11:18 AM CDTAreal Flood AdvisoryAMAOchiltree3 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.